Incontinence Drug May Mar Memory

It's linked to recall problems, hallucinations in elderly patient

WEDNESDAY, Dec. 3, 2003 (HealthDayNews) -- A popular medication used to treat urinary incontinence may cause some troubling side effects, especially in older patients.

In a case study appearing in the Dec. 4 issue of the New England Journal of Medicine, two Florida doctors report that a 73-year-old woman taking the drug tolterodine had hallucinations and significant memory impairment while on the medication. When she stopped taking the medication, the hallucinations stopped and her memory improved, according to the case study.

"The message we want to get across is that if people are on these medications and they are losing their memory, they should go to their doctor to be evaluated," says one of the article's authors, Dr. Jack Tsao, a neurologist at Naval Hospital Jacksonville in Jacksonville.

"This is not going to affect everyone," he notes. "Many people do fine on this medication."

Tolterodine, sold under the brand name Detrol, is used to treat urinary incontinence caused by an overactive bladder. It works by stopping muscle contractions in the bladder.

Tsao says the elderly woman received a prescription for tolterodine from her primary-care physician. The prescription called for her to take 2 milligrams of the medication twice a day. It was not the extended release form of the medication.

Several weeks after she started taking the medication, she began to have hallucinations that she was talking with dead relatives. These hallucinations occurred only at night. She also reported having short-term memory problems, the study says.

Her primary-care physician attributed the symptoms to dementia and prescribed donepezil (Aricept), a memory-enhancing drug often prescribed for people with Alzheimer's disease. Tsao says after she began taking donepezil, the hallucinations went away.

For reasons not cited in the case study, the woman stopped taking tolterodine for a few months, and her memory improved. But, her incontinence problems returned, so she began taking the drug again. Tsao says her memory problems returned, although the hallucinations did not.

Tsao and his colleague, Dr. Kenneth Heilman from the Veterans Affairs Medical Center in Gainesville, administered tests to assess the woman's delayed recall and immediate learning abilities. She scored only in the first percentile on both tests while on the medication.

She was again taken off tolterodine and after two months, her memory improved significantly. Off the medication, she scored in the 50th percentile for recall and in the 75th percentile for immediate learning ability, according to the case study.

Dr. Michael Freedman, a geriatric specialist at New York University Medical Center, says he's not surprised by these findings.

Tolterodine is one of many different types of medications with an anticholergenic effect, he says. That means the drug reduces the amount of acetylcholine in the brain. Acetylcholine is a neurotransmitter that aids in memory, he adds.

Freedman says in dementia, levels of acetylcholine are already reduced, but people often don't know they have dementia in the early stages.

"If you give someone with borderline acetylcholine these drugs, you decrease acetylcholine even further, and they'll get much worse," he says. "These things can have terrible side effects."

While acknowledging that there have been a few reported cases of hallucinations associated with anticholergenic medications, Daniel Watts, a spokesman for Pfizer Inc, the maker of Detrol, points out, "These appear to be quite rare in occurrence, and the definitive cause can be difficult to assess because patients often take various medications."

Tsao and Heilman recommend that before starting someone on medication for incontinence, physicians perform a memory screening so they have a baseline memory score. If someone on this type of medication is having problems with their memory, they should report it to their doctor immediately.

More information

To learn about how medications affect older people, visit the U.S. Food and Drug Administration or the National Pharmaceutical Council.

SOURCES: Jack Tsao, M.D., D.Phil., neurologist, Naval Hospital Jacksonville, Jacksonville, Fla.; Michael Freedman, M.D., geriatrician, New York University Medical Center, and the Diane and Arthur Belfer professor of geriatric medicine, New York University School of Medicine, New York City; Daniel J. Watts, spokesman, Pfizer Inc., New York City; Dec. 4, 2003, New England Journal of Medicine
Consumer News